What’s the Buzz

How Much Ibuprofen Can I Take Safely?

pill vector

Most people occasionally take ibuprofen at home for minor aches and pains such as headaches, toothaches, and fever. Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) that reduces pain and relieves inflammation. Familiar brand names for this medication include Motrin® and Advil®. Lower strengths of ibuprofen are available over the counter, and higher strengths can be obtained with a prescription.

Ibuprofen is available in various dosage strengths and formulations, including tablets, chewable tablets, caplets, liquid gels, and suspensions or oral drops. It is sometimes included in cold and allergy medicines for fever and pain relief.

When taken at the correct dose, ibuprofen is safe and effective for both children and adults. However, it is important to be aware of the maximum dosage of ibuprofen. At large doses, ibuprofen can cause serious adverse effects and may even be fatal. Notably, studies have shown that among all analgesic (pain-reliever) overdoses, nearly one-third included ibuprofen, making ibuprofen the most common NSAID involved in an overdose. 

Continue reading to learn more about the harmful effects caused by taking ibuprofen in excess amounts and find out why it is important to follow dosage instructions as directed on the label. This information will provide useful guidance when using ibuprofen to treat pain and fever in children and adults.

What is ibuprofen used to treat?

Ibuprofen is commonly used to treat mild to moderate aches and pains such as headache, toothache, period pain, and sports injuries like sprains and strains. Due to its anti-inflammatory properties, ibuprofen is also used to control pain and inflammation in the joints, bones, and muscles, for example, in conditions like osteoarthritis and rheumatoid arthritis. Ibuprofen may also be used to reduce fever during a flu-like illness or common cold. 

Why is it important to know the appropriate ibuprofen dosing?
You should know how much ibuprofen is safe because taking too much ibuprofen can be very harmful. Although higher strengths of ibuprofen require a prescription,  over-the-counter ibuprofen can be purchased and self-administered by patients at a higher than recommended maximum daily dose. 

Ibuprofen should be used with extreme caution in children and pregnant women as their metabolism rate of ibuprofen may be different than a healthy adult. Therefore, consulting a gynecologist and pediatrician is highly recommended for this patient population. Last but not least, since ibuprofen is a household name, it is very crucial to know when to avoid ibuprofen usage with certain medications. For example, ibuprofen should not be taken with other NSAIDs such as Aleve (naproxen), high doses of aspirin, or prescription NSAIDs such as ketorolac and celecoxib. Ibuprofen should also be avoided in patients who have a heart condition such as atrial fibrillation who are on blood-thinning agents such as warfarin, rivaroxaban, or apixaban, as ibuprofen or NSAIDs in general increase the risk of bleeding. Please consult your pharmacist or doctor before taking ibuprofen if you are already taking other medications to avoid drug interaction.  

What doses is ibuprofen available in?

As noted above, over-the-counter and prescription ibuprofen is available in various dosage forms like tablets and suspensions. The most commonly available formulations and dosage strengths of ibuprofen include tablets (100 mg, 200 mg, 400 mg, 600 mg, and 800 mg), capsules (200 mg), chewable tablets (100 mg), oral suspension, or liquid (100 mg per 5 mL), and concentrated oral suspension for infants (50 mg per 1.25 mL). Notably, the 400 mg, 600 mg, and 800 mg tablets of ibuprofen are available by prescription only. 

What is a safe dose of ibuprofen?

The recommended dose of ibuprofen is 200-400 mg by mouth every 4-6 hours as needed for pain or fever. The recommended maximum daily dose is 1200 mg for over-the-counter ibuprofen and 3200 mg for prescription-strength ibuprofen.

In children, safe dosage of ibuprofen depends on the child’s weight as well as the condition that is being treated. A doctor or pharmacist can help you determine the correct dosing for your child. It is not recommended to give ibuprofen to children under six months of age.

Can I take 3 tablets of ibuprofen at once?

It depends on the strength of the ibuprofen. If you are using 100 mg OTC ibuprofen tablets, it is safe to take 3 tablets at once to make up the total dose of 300 mg since the recommended dose is 200 to 400 mg orally every 4-6 hours as long as the maximum recommended daily dose of 1200 mg is not exceeded. However, if you are using prescription-strength ibuprofen such as the 800 mg tablet, then taking 3 of these tablets at once is not recommended because taking more than 800 mg of ibuprofen in a single dose can potentially cause both short-term and long-term side effects, even though the three of the 800 mg ibuprofen tablet make up a total dose of 2400 mg and it does not exceed the recommended total daily dose of 3200 mg. 

Can I take 3 tablets of ibuprofen 200 mg at once?

For over-the-counter ibuprofen, 200 mg to 400 mg is the dose that should be taken at one time. Therefore, it is not recommended to take 3 of the 200 mg ibuprofen tablets since that makes up a total of 600 mg which exceeds the maximum 400 mg per dose. 

Taking too much ibuprofen can result in side effects such as nausea, vomiting, stomach ache, gassiness, indigestion, dizziness, and headache.

How often can I take ibuprofen 800 mg?

Ibuprofen 800 mg is a prescription-strength dosage. The total recommended dose is 3200 mg per day. Therefore, you can take ibuprofen 800 mg 4 times a day or every 6 hours. As mentioned above, even though the maximum daily dose of prescription ibuprofen is 3200 mg, it is potentially harmful to exceed 800 mg per dose. 

Can I take ibuprofen with other painkillers?

It is safe to take ibuprofen with paracetamol/acetaminophen (Tylenol®) . However, taking ibuprofen with other NSAIDS like naproxen, ketorolac, or aspirin is not recommended unless it is indicated for certain medical conditions and your healthcare providers are aware of such combination. Taking ibuprofen with other NSAIDs can increase your risk of side effects such as stomach ulcers, increased risk of bleeding, acute kidney injury that can lead to chronic kidney disease.

What are the harmful effects of excess ibuprofen intake?

The maximum amount of ibuprofen in adults is 800 milligrams per dose or 3200 milligrams per day. You should keep these numbers in mind because a large ibuprofen overdose can lead to potentially life-threatening complications. Overdose symptoms can be mild to severe. Mild overdose symptoms include nausea, vomiting, diarrhea, and dizziness. Severe overdose symptoms are convulsions, hypotension (low blood pressure), little to no urine production, and even coma. Notably, a large ibuprofen overdose is extremely rare unless it is an intentional overdose in an adult or an accidental overdose in a child. 

Besides the risk of an overdose, taking ibuprofen over the recommended dose can lead to serious side effects. Side effects of ibuprofen include increased risk of cardiovascular adverse events such as heart failure, heart disease, and stroke, kidney injury that leads to kidney failure, and gastrointestinal complications such as ulceration, bleeding, stomach or intestinal perforation.

What if I forget to take an ibuprofen dose?

If you are using ibuprofen regularly long-term and have missed a dose, take it as soon as you remember. However, if it is nearly time for your next dose, do not double up to make up for the forgotten dose. Skip the missed dose and take the next dose as usual. 

What to do if I take too much ibuprofen?

If you have taken too much ibuprofen due to a mistake or misinformation, obtain medical advice from a healthcare professional as soon as possible. Stop taking the medicine and be vigilant for side effects like fatigue, sleepiness, stomach pain, nausea, vomiting, blood in the vomit, black stools, and tinnitus (ringing in the ears). If you experience any of these symptoms, please seek medical attention at the nearest emergency room without delay. Please call 911 or have someone drive you to the emergency department if the symptoms are severe and affecting your capability to operate a motor vehicle safely. 

The bottom line

In general, NSAIDs such as ibuprofen are well-tolerated and safe to use with a low risk of adverse events provided you take the medication as directed on the label or by your healthcare professional. Overall, ibuprofen can be safely used to treat pain, fever, and inflammation in both children and adults, as long as it is used as directed.

References:

  1. https://www.ncbi.nlm.nih.gov/books/NBK526078/
  2. https://www.nhs.uk/medicines/ibuprofen-for-adults/